So...Leflunomide or MTX?

I just wonder, out of your experience, is leflunomide better than MTX in terms of its ability to control the disease and its side effects?

I'm posing this question because I'm on MTX, it makes very little improvement and very harsh side effects. So I tend to question this drug all the time. Bearing in mind that I once took Leflunomide 4 years ago before I went into remission and before I got hit again by RA four months ago. in the past Leflunomide worked very well with me with zero side effects !!

7 Replies

oldestnewest
  • Hala, you were on LEF a good while ago, 4 years I think you told us, it's possible your needs are different now. Your new Rheumy is treating you according to your needs & if it was thought it was the best treatment then that's what would have been prescribed. Now it's considered you need different treatment & you'll need to give the MTX a chance to work, you've only in the last fortnight had an increase from a very low dose & your body is getting used to it. As you've only had two doses you won't be noticing any reduction in inflammation just yet. I asked last time I replied but didn't receive a response, do you take folic acid every day, including the day you inject? Can I ask what are the side effects you're having?

  • From my own personal experience the only one that has worked for me is MTX. Im on the maximum dose of 25mg a week and 5mg folic once a week. MTX does take a while to kick in when you first start but its worth while waiting if you can tolerate the side effects. Ive been on it for two years now since my symptons started.

  • Hi,

    I take folic acid everyday except the day of injection. I only took two injections of MTX with the newly raised dose (12.5) mg. So far no noticeable side effects (just hair thinning, and I guess diarrhea once).

  • I think then it's really a case of wait & see, the MTX isn't giving you any noticable relief yet because it the proper dose hasn't had long enough to build up in your system. As I said your body needs time to get used to it. I had some hair loss but the longer I was on MTX the less it became & there's been a positive from it, the hair that's grown back is distinctly wavy. I keep it short because it's easier for me to style as I have little grip in my fingers & the change in condition as it's grown back has meant I don't need to style it as much as it has more natural lift & more healthy somehow. I also had nausea but that reduced the longer I was on it & once I had an increase in folic acid & changed to injections I've not had it since.

    If you've only had diarrhoea once that's not too bad really is it? Do ensure do drink at least a couple of litres of water a day & if it continues you see your GP. He should be able to help if it worsens, we've to be careful what we take to help so best not to be buying any over the counter remedies.

    So really not very harsh side effects & I would think your Rheumy would prefer you stay on it a little while longer at least to see if it will help you but if you really can't cope then contact your Rheumy nurse, don't just stop it as you could find yourself back to square one, she should be able to advise you.

    I hope things get better soon, just give it a chance really that's best. x :)

  • All I can say you are spoilt for choice, both are of the same group of medications.

    Contraindications vary with all users as we are all different. All I can really say is be guided by your bloods, RA Nurse, RA Specialist and a GP who will be taking advice from all.

    Also you must not forget folic acid !!??

    Good Luck

    BOB

  • I have both. 25ml MTX injection with 5mg Folic Acid every day except for MTX day, and 10mg Leflunomide every day. Currently also on reducing dose of Pred for Vasculitis.

  • It sounds like you had a good experience with Leflunomide. That would be a good reason to go back to it in my mind. I had negative side effects on both--with MTX, it was hair loss and lung trouble. With Leflunomide, it was hair loss, fingernail damage and bad liver tests. Hopefully, you will have positive results with whatever decision you make.

    All the best!

You may also like...